Browse

You are looking at 1 - 5 of 5 items for :

  • Hyperthyroidism x
Clear All
Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.

  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.

  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.

Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.

Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.

  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.

  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

Open access

Eva Krčálová, Jiří Horáček, Lubomír Kudlej, Viera Rousková, Blanka Michlová, Irena Vyhnánková, Jiří Doležal, Jaroslav Malý and Pavel Žák

Summary

Radioiodine (RAI) has played a crucial role in differentiated thyroid cancer treatment for more than 60years. However, the use of RAI administration in patients with papillary thyroid microcarcinoma (even multifocal) is now being widely discussed and often not recommended. In accordance with European consensus, and contrary to the American Thyroid Association (ATA) guidelines, we recently performed RAI thyroid remnant ablation in a patient with differentiated papillary multifocal microcarcinoma. The post-therapeutic whole-body scan and SPECT/CT revealed the real and unexpected extent of disease, with metastases to upper mediastinal lymph nodes. This finding led to the patient’s upstaging from stage I to stage IVa according to the American Joint Committee on Cancer/International Union Against Cancer criteria.

Learning points

  • 131I is a combined beta–gamma emitter, thus allowing not only residual thyroid tissue ablation but also metastatic tissue imaging.

  • RAI remnant ablation omission also means post-treatment whole-body scan omission, which may lead to disease underestimation, due to incorrect nodal and metastatic staging.

  • RAI should be considered also in “low-risk” patients, especially when the lymph node involvement is not reliably documented.

  • Lower administered RAI activity (30mCi, 1.1GBq) may be a workable compromise in low-risk patients, not indicated for RAI remnant ablation according to ATA guidelines.

Open access

T Min, S Benjamin and L Cozma

Summary

Thyroid storm is a rare but potentially life-threatening complication of hyperthyroidism. Early recognition and prompt treatment are essential. Atrial fibrillation can occur in up to 40% of patients with thyroid storm. Studies have shown that hyperthyroidism increases the risk of thromboembolic events. There is no consensus with regard to the initiation of anticoagulation for atrial fibrillation in severe thyrotoxicosis. Anticoagulation is not routinely initiated if the risk is low on a CHADS2 score; however, this should be considered in patients with thyroid storm or severe thyrotoxicosis with impending storm irrespective of the CHADS2 risk, as it appears to increase the risk of thromboembolic episodes. Herein, we describe a case of thyroid storm complicated by massive pulmonary embolism.

Learning points

  • Diagnosis of thyroid storm is based on clinical findings. Early recognition and prompt treatment could lead to a favourable outcome.

  • Hypercoagulable state is a recognised complication of thyrotoxicosis.

  • Atrial fibrillation is strongly associated with hyperthyroidism and thyroid storm.

  • Anticoagulation should be considered for patients with severe thyrotoxicosis and atrial fibrillation irrespective of the CHADS2 score.

  • Patients with severe thyrotoxicosis and clinical evidence of thrombosis should be immediately anticoagulated until hyperthyroidism is under control.